Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 271, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2005, 12:28 AM CDT for O'Brien County, Osceola County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2005, 12:28 AM CDT (05:28 UTC)
- Expired
- Jul 25, 2005, 1:31 AM CDT
- In force
- 63 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250529 SVRFSD IAC141-143-250630- /O.NEW.KFSD.SV.W.0271.050725T0528Z-050725T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1228 AM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBRIEN COUNTY IN NORTHWEST IOWA OSCEOLA COUNTY IN NORTHWEST IOWA * UNTIL 130 AM CDT * AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF SIBLEY TO 16 MILES WEST OF SHELDON...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF ROCK RAPIDS TO 8 MILES NORTHWEST OF ORANGE CITY...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SIBLEY AROUND 1245 AM CDT ASHTON AROUND 1250 AM CDT SHELDON AROUND 1255 AM CDT OCHEYEDAN AROUND 110 AM CDT MELVIN...ARCHER AROUND 115 AM CDT SANBORN AROUND 120 AM CDT AT 1220 AM CDT...70 MPH WINDS WERE REPORTED 6 MILES EAST OF DOON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4350 9586 4301 9586 4303 9547 4350 9538 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 250608 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 107 AM CDT MON JUL 25 2005 IAC141-143-250630- /O.CON.KFSD.SV.W.0271.000000T0000Z-050725T0630Z/ OSCEOLA IA-OBRIEN IA- 107 AM CDT MON JUL 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR OBRIEN AND OSCEOLA COUNTIES... AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OCHEYEDAN TO 8 MILES SOUTH OF PRIMGHAR...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF WORTHINGTON TO 24 MILES SOUTHWEST OF SPENCER...MOVING EAST AT 25 MPH. AT 100 AM CDT...60 MPH WINDS WERE REPORTED AT ARCHER. * SEVERE THUNDERSTORMS WILL BE NEAR... HARRIS...HARTLEY AROUND 115 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4350 9586 4301 9586 4303 9547 4350 9538 $$ RSR
000 WWUS53 KFSD 250631 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 131 AM CDT MON JUL 25 2005 IAC141-143-250641- /O.EXP.KFSD.SV.W.0271.000000T0000Z-050725T0630Z/ OSCEOLA IA-OBRIEN IA- 131 AM CDT MON JUL 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR OBRIEN AND OSCEOLA COUNTIES EXPIRES AT 130 AM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4350 9586 4301 9586 4303 9547 4350 9538 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:20 PM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, Jul 24, 4:20 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT SUN JUL 24 2005 .DISCUSSION... IN THE NEAR TERM...ATTM A BAND OF SHRA CONTS TO REDEVELOP IN A BAND FM SW MN...TO ALONG I 90 IN SE SD. THIS IS ASSOCIATED WITH SOME FAIRLY DECENT H7 CONVERGENCE...BOTH IN SPEED AND DIR...AND COULD BE FAIRLY PERSISTENT INTO THE EARLY EVENING. THE NAM QPF FCST HAS HAD A SOUTH BIAS WITH THIS PCPN ALL DAY...BUT WOULD NOT BE BAD IF IT WAS SHOVED FURTHER NWD. LATER TONIGHT...LIKELY THAT AN MCS WL DEVELOP SOMEWHERE IN THE SE QUAD OF THE FSD FA. THE H7 WIND FIELD BEGINS TO SHOW SUBTLE TROFFING OVERNIGHT NEAR I 90 IN FAR SE SD AND SW MN... WITH A STRONG MID LVL FEED INTO IT FM ERN NEB. THE LOW LVL FEATURES ARE INTERESTING. SFC BNDRY RMNS STNRY...BUT LOW LVL JET INCREASES TO OUR S CREATING A LOT OF SPEED CONVERGENCE IN THE AREA OF CONCERN... COUPLED WITH FAVORABLE H9-H85 MSTR TRANSPORT VECTORS. IN ADDN...STRONG H85 WAA EXISTS ADDING LIFT. SO THE INGREDIENTS ARE THERE. ELSEWHERE...WITH THE WINDS OFF THE SFC FM THE SE AND INSTABILITY ABUNDANT...CANNOT TOTALLY RULE OUT CHCS THRU THE CWFA LATE. HAVE ALSO CANCELLED HEAT ADVISORY EARLY. HUMIDITY STILL THERE IN NORTHWEST IOWA...BUT LIMITED MIXING KEPT TEMPERATURES JUST COOL ENOUGH TO KEEP HEAT INDICES FROM BREAKING THE 105 THRESHOLD. A COUPLE OF THE AWOS SITES WITH CORN-AIDED DEWPOINTS WILL STILL PUSH CRITERIA DURING THE LATE AFTERNOON...BUT NOT WIDESPREAD ENOUGH TO WARRANT HANGING ONTO THE ADVISORY. MAIN PRECIP AREA FROM OVERNIGHT WILL EXIT EASTERN CWA BY MID MORNING MONDAY...THEN EXPECT A BREAK FOR A FEW HOURS BEFORE PRECIP CHANCES REGENERATE ALONG/BEHIND THE COLD FRONT AS IT PUSHES INTO THE NORTHERN CWA IN THE AFTERNOON. COULD SEE SOME SEVERE STORMS LONG THE FRONT IN THE AFTERNOON/EVENING...THEN THINK GREATER THREAT SHIFTS TO POTENTIAL FOR HEAVY RAINS WITH THUNDERSTORMS FOCUSING ALONG THE FRONT IN THE SOUTHERN CWA MONDAY NIGHT. MAIN QUESTION IS WHERE EXACTLY THE HEAVIEST RAIN WILL SET UP...AND 12Z NAM AND GFS INDICATE IT MAY BE JUST SOUTH OF THE CWA...BUT CLOSE ENOUGH TO WARRANT KEEPING HEAVY RAIN WORDING IN THE FORECAST FOR MONDAY NIGHT. OTHER FOCUS AS THE FRONT PUSHES THROUGH IS POSSIBILITY OF...OR DEGREE TO WHICH...TEMPS MAY COOL IN NORTHERN CWA AFTER THE FRONT PASSES. VERY STRONG 850MB TEMPERATURE GRADIENT PUSHING INTO THE NORTHERN CWA IN THE AFTERNOON...AND EVEN WITH INCREASED MIXING BEHIND THE FRONT...THINK THERE IS A POTENTIAL FOR SOME COOLING... AND HAVE INDICATED THIS IN THE HOURLY TEMPERATURE GRIDS. NAM AND GFS SIMILAR TODAY IN PUSHING THE SURFACE FRONT WELL SOUTH INTO THE CENTRAL PLAINS ON TUESDAY...WHICH COULD DRY US OUT A LITTLE FASTER THAN PREVIOUSLY INDICATED. WILL HANG ONTO SOME LINGERING LIKELY POPS IN THE FAR SOUTHERN COUNTIES INTO TUESDAY MORNING... TAPERING TO JUST A SLIGHT CHANCE NORTH OF I-90. WITH LOWER LEVELS COOLING AND DRYING OUT SOME BEHIND THE FRONT...LITTLE IF ANY INSTABILITY INDICATED ACROSS THE AREA...SO WILL CONTINUE WITH MENTION OF MAINLY SHOWERS AND JUST AN ISOLATED THUNDER THREAT ON TUESDAY. MONDAY NIGHT THROUGH WEDNESDAY WILL SEE COOLEST TEMPS WE HAVE HAD AROUND HERE SINCE EARLY JULY...WITH LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH...AND HIGHS IN THE LOWER TO MID 70S TUESDAY AND UPPER 70S-LOWER80S WEDNESDAY. SHOULD BE A NICE RELIEF FOR THOSE THAT HAVE SUFFERED THROUGH THE VERY HOT AND HUMID CONDITIONS OF THE PAST FEW DAYS. IN THE LONGER RANGE...BROAD UPPER LEVEL TROUGH HANGS OUT OVER GREAT LAKES REGION THROUGH WEDNESDAY NIGHT...WITH FLOW BECOMING A LITTLE MORE ZONAL THURSDAY THROUGH FRIDAY NIGHT. ANOTHER TROUGH PUSHES SOUTHEAST TOWARD THE GREAT LAKES ON SATURDAY...ALLOWING WEAK RIDGING TO BUILD BACK OVER THE ROCKIES...WITH BROAD RIDGE EXPANDING EAST INTO THE PLAINS FOR THE LATTER HALF OF THE WEEKEND. WITH DIGGING TROUGH EARLY IN THE WEEKEND...00Z GFS SHOWS A WEAK SURFACE FRONT PUSHING THROUGH THE CWA...A SOLUTION WHICH IS SUPPORTED BY CANADIAN MODEL AS WELL. AT THIS POINT...LOOKS AS THOUGH BEST DYNAMIC SUPPORT FOR PRECIPITATION WILL BE NORTHEAST OF OUR CWA...SO WILL LEAVE THE EXTENDED RANGE DRY FOR NOW. COOLER TEMPERATURES LOOK TO LINGER THROUGH THURSDAY...ESPECIALLY IN THE EAST WHERE 850MB TEMPS REMAIN BELOW +15C...SO WILL KEEP TEMPS AROUND 80 EAST...AND WARM INTO THE MID 80S IN THE WEST ON THURSDAY. WARMER AIR PUSHES BACK ACROSS THE AREA FRIDAY BETWEEN DEPARTING SURFACE HIGH AND APPROACHING BOUNDARY SLATED FOR SATURDAY...BRINGING TEMPERATURES BACK TO...OR JUST A COUPLE OF DEGREES ABOVE NORMAL FOR FRIDAY AND SATURDAY. A LITTLE COOLER AGAIN ON SUNDAY BEHIND THE FRONT...BUT ALL IN ALL PRETTY SEASONABLE AND DRY CONDITIONS EXPECTED THROUGH THE EXTENDED RANGE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/JH
Hazardous weather outlook, Jul 24, 11:23 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1123 AM CDT SUN JUL 24 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1123 AM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON MAINLY ALONG AND SOUTH OF A MCCOOK COUNTY SOUTH DAKOTA TO NEAR WINDOM MINNESOTA LINE. IN ADDITION...A COMPLEX OF THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT IN THIS SAME AREA. THE PRIMARY THREAT THIS AFTERNOON AND AFTER MIDNIGHT WILL BE LOCAL DOWNBURST THUNDERSTORM WINDS OF 60 TO 70 MPH WINDS. ANY HAIL SHOULD STAY AT THE SIZE OF A QUARTER OR LESS. FLOODING... THUNDERSTORMS THIS AFTERNOON...BUT MORE PROBABLE AFTER MIDNIGHT TONIGHT COULD PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. AS IN THE SLIGHT RISK AREA...THE HEAVY RAIN POTENTIAL EXISTS ALONG AND SOUTH OF A MCCOOK COUNTY SOUTH DAKOTA TO WINDOM MINNESOTA LINE. EXCESSIVE TEMPERATURES... A COMBINATION OF HIGH HUMIDITY AND VERY WARM TEMPERATURES WILL ALLOW HEAT INDICES TO CLIMB TO NEAR 110 AGAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT WILL REMAIN NEAR THE MISSOURI RIVER INTO MONDAY...AHEAD OF A STRONGER COLD FRONT MONDAY NIGHT. THESE FRONTS SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS ON MONDAY AFTERNOON AND NIGHT. AT THIS TIME...THE MAIN THREAT FROM ANY OF THESE THUNDERSTORMS APPEARS TO BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 2 PM TO 6 PM THIS AFTERNOON AND AGAIN FROM ABOUT MIDNIGHT TO 6 AM TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jul 24, 8:26 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 826 PM CDT SUN JUL 24 2005 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ068>071-250200- BON HOMME-BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE- DICKINSON IA-DIXON NE-IDA IA-OBRIEN IA-PLYMOUTH IA-SIOUX IA-UNION- WOODBURY IA-YANKTON- 826 PM CDT SUN JUL 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 672 HAS BEEN CANCELLED... THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR EARLY TONIGHT IN NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. HOWEVER...SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP BY MIDNIGHT OR AFTER...AND A SEVERE STORM WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS. RSR
Local storm report, Jul 25, 12:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 6 E DOON 43.28N 96.11W
07/25/2005 70 MPH LYON IA TRAINED SPOTTER
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Jul 24, 11:12 PM CDT | Flash Flood Warning | FSD | Lyon | 2 hr |
| Jul 25, 12:14 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Jul 25, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 38 min |
| Jul 25, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 49 min |
| Jul 25, 1:24 AM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.